Medication errors more common with cardiovascular drugs than other drug classes

Cardiovascular medications were the most common drug class associated with medication errors in hospitals, according to an analysis of medication errors reported by registered nurses in the southwestern region of the U.S.

The study found that 15 percent of medication errors that reached patients with harm were associated with cardiovascular drugs. Medication errors occurred most frequently in the medical-surgical unit and intensive care unit (ICU) of hospitals and that 10 percent of errors reached patients with harm and 11 percent reached patients with increased monitoring.

Lead researcher Maki Muroi, MS, RN, of the University of Nevada Las Vegas, and colleagues published their results online in Applied Nursing Research on Dec. 3. The National Council of State Boards of Nursing funded the study.

The researchers cited data from the Institute of Medicine that found medication errors contribute to at least 1.5 million preventable adverse drug events each year in the U.S. Another study estimated that medication errors cause as many as 98,000 deaths each year in the U.S. They added that registered nurses administer most medications to patients in clinical settings.

In this study, the researchers examined 1,276 medication error reports from five hospitals in the southwest region of the U.S. from November 2011 through July 2014.

Of the medication errors reported, 30.5 percent occurred in medical-surgical units, 14.7 percent occurred in ICUs and 13.3 percent occurred in intermediate care units.

Cardiovascular drugs were involved in 24.7 percent of the medication errors. Other frequent drug classes were antimicrobials (19.1 percent of the medication errors), electrolytes (11.3 percent), endocrine drugs (8.8 percent) and analgesics (8.8 percent). The most common drug subclasses were electrolytes (11.3 percent) and anticoagulants (11.3 percent).

Cardiovascular medications were the drug class most commonly involved in medication errors in all hospital units except for the pediatrics unit, while heparin (an anticoagulant) was the most common drug involved in medication errors in all hospital units except for pediatrics.

“Hospital units wherein many complex medication administration activities took place had an increase in [medication errors],” the researchers wrote. “This may be explained by the fact that there are more patients being treated in the medical-surgical unit, ICU, and intermediate care unit than other units, which, in turn, results in more [medication errors] than other units. Although we could not calculate the incidence rate of [medication errors] per hospital unit or per patient, our finding is consistent with those of other studies reporting that, given the high patient volume in the medical-surgical unit, nurses tend to make errors due to frequent distractions and interruptions.”

The study had a few limitations, according to the researchers, including that each hospital used a different medication error incident form. The researchers also could not calculate the incident rates of all medication errors. They also did not evaluate medication errors that pharmacists or physicians reported. In addition, they did not collect patient information related to the medication errors. Further, the study took place in an inpatient setting in a limited geographic region, so the results might not be generalizable to other settings or patient populations.

“Nurses play a critical role in patient safety and carry the ultimate responsibility for preventing [medication errors],” the researchers wrote. “Providing nurses with a supportive work environment, resources for continuing education and training, and effective use of [medication error] incident reports may help deliver effective and safe medication practices. Future research may a) examine the rate of [medication errors] with drug classes and individual drugs, b) examine the association of [medication errors] in different hospitals across the nation, and c) examine the factors associated with [medication errors] involving high risk drugs.”